Alert archive / South Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Wilmington, NC

April 21, 2023Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 21, 2023, 8:05 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 22, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2023, 8:05 PM EDT (00:05 UTC)
In effect from
Apr 22, 2023, 6:00 AM EDT
Expired
Apr 22, 2023, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WHUS42 KILM 220005
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
805 PM EDT Fri Apr 21 2023

NCZ107-220700-
/O.CON.KILM.CF.Y.0027.230422T0200Z-230422T0700Z/
Inland New Hanover-
805 PM EDT Fri Apr 21 2023

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
SATURDAY...

* WHAT...Up to one foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Along the banks of the lower Cape Fear River from 
  downtown Wilmington southward.

* WHEN...Until 3 AM EDT Saturday.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one foot in depth. 
  In downtown Wilmington, sections of Water Street observe minor 
  flooding up to one half foot in depth. Check with local 
  officials for any road closures or impacts.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 22/12 AM     6.0        1.3        0.7       N/A     Minor    
 22/12 PM     5.2        0.5        0.8       N/A      None    
 23/12 AM     5.5        0.8        0.4       N/A     Minor    
 23/01 PM     4.9        0.2        0.7       N/A      None    
 24/01 AM     5.7        1.0        0.8       N/A     Minor    
 24/02 PM     4.7        0.0        0.7       N/A      None

&&

$$

NCZ106-108-SCZ054-056-220815-
/O.NEW.KILM.BH.S.0004.230422T1000Z-230423T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
805 PM EDT Fri Apr 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Strong south to north longshore current. Also, a Moderate
  risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
3 follow-up statements
297 
WHUS42 KILM 220546
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
146 AM EDT Sat Apr 22 2023

NCZ107-220700-
/O.CAN.KILM.CF.Y.0027.000000T0000Z-230422T0700Z/
Inland New Hanover-
146 AM EDT Sat Apr 22 2023

...COASTAL FLOOD ADVISORY IS CANCELLED...

Water levels have dropped below minor flood levels. Minor coastal
flooding along Lower Cape Fear River forecasted again for Saturday
and Sunday evening high tides.

$$

NCZ106-108-SCZ054-056-220900-
/O.CON.KILM.BH.S.0004.230422T1000Z-230423T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
146 AM EDT Sat Apr 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
600 
WHUS42 KILM 220841
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
441 AM EDT Sat Apr 22 2023

NCZ106-108-SCZ054-056-221600-
/O.CON.KILM.BH.S.0004.230422T1000Z-230423T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
441 AM EDT Sat Apr 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
219 
WHUS42 KILM 221525
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1125 AM EDT Sat Apr 22 2023

NCZ106-108-SCZ054-056-230000-
/O.CON.KILM.BH.S.0004.000000T0000Z-230423T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1125 AM EDT Sat Apr 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 21, 7:57 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 21, 7:57 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
757 PM EDT Fri Apr 21 2023

.SYNOPSIS...
Dry and unseasonably warm weather will continue until the
arrival of a cold front Saturday which will bring some
thunderstorms, a few of which could be severe. Cooler and drier
weather will then return for early next week before another
storm system impacts the area during the middle of next week.

&&

.UPDATE...
Minor updates to the forecast.

&&

.NEAR TERM /THROUGH SATURDAY/...
Forecast soundings show mid level dry air really hanging on
overnight until the 09z-12z time frame at which time rapid deep
layer moistening ensues. Rising POPs will follow soon thereafter
with activity possibly focusing on coastal areas underneath a lead
shortwave. As the day wears on more convective lines will enter the
area from the west and it will be deepening in nature eventually
containing embedded thunderstorms possibly as early as late morning.
Many CAMs show deep convection developing as it enters the I-95
corridor or thereabouts. This line should have ample shear and
instability for a damaging wind threat. Forecast soundings show the
CAPE getting thinner in the normal hail growth zone so this threat
may be somewhat lesser than the wind-but for now the SWODY2 is
calling for nearly equal probabilities. We've been narrowly left
out of the 2% tornado isopleth for now though the lower LCLs and
long, curved 0-1km shear line in forecast hodographs could raise
this threat especially if any pockets of sun break out. Lastly there
is a possibility that counties along the immediate coast will have a
stable surface-based layer of marine air.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper level trough will usher a surface cold front offshore
overnight into Sunday. Cooler and drier on Sunday with highs
only in the mid 70s across the area. Surface high pressure over
the central US will build eastward toward the southern
Appalachians. Clear and quiet weather will continue during the
day on Sunday and overnight through Monday morning. Lows on
Monday morning will be in the upper 40s to near 50.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure maintains quiet weather through early next week
behind a reinforcing shot of cool air on Monday afternoon.
Expect afternoon temperatures on Monday to top out in the lower
70s. Temperatures will be at or slightly below normal through
the remainder of the week as a cold front stalls well to our
south behind the exiting area of high pressure. Rain chances
increase during the middle portion of the week as a shortwave
develops along the southern branch of a separated jet stream.
Low pressure will develop along the stationary frontal boundary,
deepening off of the Carolina coast. This coastal low will
provide a good chance of rain as it traverses the region Tuesday
night into early Thursday. The pattern remains unsettled
Thursday into Friday behind the initial shortwave as another
disturbance impacts the region Thursday night into Friday.

Confidence is increasing in wet weather late Tuesday into
Thursday, perhaps beginning as isentropic lift in a typical
wedge pattern and ending as convection near the center of the
deepening low. Confidence remains low with the second system,
particularly due to its weakening trend as it moves eastward
across the southeastern US.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR expected tonight with increasing cloudiness towards the
morning followed by showers and storms through Saturday. Winds
should stay up enough overnight to fight off any fog formation.
High/mid level clouds increase in the morning with MVFR and
maybe some embedded IFR CIGs and VSBYs possible as rain fills
in from SW to NE. The cold front looks to push through near the
end of the period with coastal terminals still affected while
inland terminals will start to clear, winds becoming more
westerly.

Extended Outlook... Flight restrictions possible late Sat
evening due to lingering showers and storms before MVFR returns
Sunday into next week. Low confidence in restrictions starting
Tuesday due to a potential coastal storm.

&&

.MARINE...
Through Saturday... Prefrontal southerly flow will increase
tonight into Saturday. A small area of 4-6ft seas does
materialized briefly over less than half of AMZ 250 and so feel
Advisory isn't really needed anymore. The SSTs being cooler than
the air flowing over them should also keep 25kt gusts from
being to frequent. Showers and thunderstorms will become
increasingly widespread causing visibility restrictions,
especially in the evening as a stronger line moves through.

Saturday Night through Wednesday... Ongoing Small Craft
Advisory conditions are possible on Saturday evening as the cold
front continues to push offshore. The main area of concern
remains over the southeastern NC coastal waters due to the
tighter gradient. Storms will be ongoing over the coastal
waters, perhaps continuing into Sunday morning. Cooler and drier
air builds on Sunday as winds become offshore at 15-20 knots.
High pressure builds into the area through early next week,
maintaining quiet marine conditions on Monday and Tuesday. These
quiet conditions will change during the middle of the week as a
potentially potent shortwave brings a coastal low to the area
late Tuesday into Wednesday night. Specific impacts are
uncertain at this time, but a strong surface low may bring
hazardous marine conditions.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 3 AM EDT Saturday for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...LEW
NEAR TERM...MBB
SHORT TERM...21
LONG TERM...21
AVIATION...LEW
MARINE...MBB/21
Hazardous weather outlook, Apr 21, 2:57 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
257 PM EDT Fri Apr 21 2023

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-221900-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
257 PM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms possible Saturday, with main threats
of damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-221900-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
257 PM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-221900-
Inland New Hanover-
257 PM EDT Fri Apr 21 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding is expected along the Lower Cape Fear river
for the next several days during the late day high tide.

Isolated severe thunderstorms possible Saturday, with main threats
of
damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-221900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
257 PM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk possible this weekend.

Isolated severe thunderstorms possible Saturday, with main threats
of damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-221900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
257 PM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few 25kt gusts and 6 ft seas possible over the northern part of the
area late Saturday into early Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:58 AM EDTSpecial Weather StatementILMWilliamsburg32 min
Apr 22, 11:35 AM EDTSpecial Weather StatementILMMarion25 min
Apr 22, 11:58 AM EDTSpecial Weather StatementILMDillon32 min
Apr 22, 12:45 PM EDTSpecial Weather StatementILMDarlington45 min
Apr 22, 1:10 PM EDTSpecial Weather StatementILMMarlboro35 min
Apr 22, 1:39 PM EDTSpecial Weather StatementILMDillon36 min
Apr 22, 2:09 PM EDTSevere Thunderstorm WarningILMDillon36 min
Apr 22, 2:48 PM EDTSevere Thunderstorm WarningILMDillon57 min
Apr 22, 3:40 PM EDTSpecial Weather StatementILMMarlboro35 min
Apr 22, 3:53 PM EDTSevere Thunderstorm WarningILMMarlboro25 min
Apr 22, 4:20 PM EDTSpecial Weather StatementILMMarlboro25 min
Apr 22, 4:32 PM EDTSpecial Weather StatementILMDillon28 min
Apr 22, 4:41 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marion53 min
Apr 22, 5:04 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion56 min
Apr 22, 6:01 PM EDTSevere Thunderstorm WarningILMHorry, Marion44 min
Apr 22, 6:33 PM EDTSpecial Weather StatementILMHorry42 min
Apr 22, 7:18 AM EDTSpecial Marine WarningILM57 min
Apr 22, 12:22 PM EDTSpecial Weather StatementILMColumbus8 min
Apr 22, 12:32 PM EDTSpecial Weather StatementILMBladen28 min
Apr 22, 2:46 PM EDTSpecial Weather StatementILMRobeson44 min
Apr 22, 3:36 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson39 min
Apr 22, 4:02 PM EDTSpecial Weather StatementILMRobeson28 min
Apr 22, 4:16 PM EDTSpecial Weather StatementILMBladen29 min
Apr 22, 4:27 PM EDTSpecial Weather StatementILMRobeson33 min
Apr 22, 5:12 PM EDTTornado WarningILMRobeson14 min
Apr 22, 5:49 PM EDTSpecial Weather StatementILMBladen26 min
Apr 22, 6:01 PM EDTSpecial Weather StatementILMColumbus44 min
Apr 22, 7:32 PM EDTSpecial Weather StatementILMBrunswick43 min

Nearby

Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.